Massachusetts, 2012Flood in Massachusetts, December 10, 2012
December 10, 2012 · NWS BOX · 1 event in 1 county or zone
Unseasonably warm and humid air behind a warm front triggered the development of scattered showers and thunderstorms across southeast Massachusetts. Locally heavy rainfall in the urbanized corridor around New Bedford resulted in minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably warm and humid air behind a warm front triggered the development of scattered showers and thunderstorms across southeast Massachusetts. Locally heavy rainfall in the urbanized corridor around New Bedford resulted in minor flooding. Rainfall rates of 1 to 2 inches per hour were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 10, 2:02 PM EST, 26 minutes earlier.
Area forecast discussion, Dec 10, 2:02 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
202 PM EST MON DEC 10 2012
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS THE REGION THIS AFTERNOON...
FOLLOWED BY A COLD FRONT TONIGHT. HIGH PRESSURE MOVES IN FOR
TUESDAY AND THE REMAINDER OF THE WORK WEEK. A STORM SYSTEM MAY
BRING PRECIPITATION NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
145 PM UPDATE...
WARM FRONT HAS TRIED TO LIFT N ACROSS THE REGION...BUT COLD AIR
REMAINING IN PLACE ACROSS NE MA...S NH AND THE CT VALLEY INTO
INTERIOR SE NY AT 18Z. STILL A SHARP TEMP GRADIENT WITH TEMPS IN
THE UPPER 40S FROM KLWM-KFIT-KHFD...WHILE S OF THIS LINE READINGS
HAVE REACHED THE LOWER 60S. A LINE OF TSTMS DEVELOPED S OF LONG
ISLAND AROUND 16Z...AND HAVE STREAMED NE INTO S RI/SE MA AND CAPE
COD IN THE MILD AIR. THIS IS SHOWING UP NICELY WITH ENHANCED
RETURNS ON KBOX 88D RADAR LOOP...AND NOTING BRIEF HEAVY DOWNPOURS
WITH SOME OF THESE SHOWERS/TSTMS. APPEARS THAT THE LINE OF
INSTABILITY WHICH ALLOWED FOR THE CONVECTION TO FIRE IS SHIFTING
NE...SO SHOULD MOVE OFFSHORE BY SUNSET.
ANOTHER AREA OF SHOWERS HAS ALSO DEVELOPED AHEAD OF APPROACHING
COLD FRONT ACROSS CENTRAL AND WESTERN NY STATE. SOME OF THE
SHOWERS MAY REACH INTO SW NH/NW MA BY LATE AFTERNOON.
HAVE UPDATED GRIDS TO ADD SCT TSTMS ACROSS SE AREAS...AS WELL AS
BRINGING CONDITIONS CURRENT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
TONIGHT...
COLD FRONT MOVES ACROSS THE REGION TONIGHT AND WILL BE ACCOMPANIED
BY ANOTHER PERIOD OF SHOWERS. POPS WILL REMAIN HIGH TONIGHT
ALTHOUGH DURATION WILL BE LIMITED. SHOWERS WILL WIND DOWN AFTER
MIDNIGHT AS DRIER AIR MOVES INTO THE REGION. IT WILL BE A VERY
MILD EVENING IN PREFRONTAL AIRMASS WITH TEMPS WELL INTO THE
50S MOST LOCATIONS...THEN LOW TEMPS BY MORNING EVENTUALLY COOLING
TO MID/UPPER 30S NW ZONES TO MID/UPPER 40S COASTAL PLAIN.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
* QUIET...MORE SEASONABLE WEATHER EXPECTED TUE THRU FRI
* ANOTHER STORM SYSTEM MAY BRING PRECIPITATION OVER THE WEEKEND
MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH MUCH OF THE LONG
TERM. THERE ARE A FEW DISCREPANCIES THROUGH THE LONG TERM. HIGH
PRESSURE IS THE DOMINANT FEATURE THROUGH THE END OF THE WORK WEEK.
ONE OF THE DISCREPANCIES IS REGARDING LOW PRESSURE MOVING OUT OF
THE CAROLINAS AND POSSIBLY AFFECTING THE AREA ON WEDNESDAY. THE
NAM IS THE ONLY MODEL THAT STRENGTHENS THE LOW AND BRINGS IT FAR
ENOUGH NORTH TO HAVE AN IMPACT ON OUR WEATHER. THE ECMWF AND GFS
BOTH HAVE A LOW PRESSURE SYSTEM BUT MUCH FURTHER TO THE SOUTH AND
EAST WITH LITTLE TO NO EFFECT ON OUR WEATHER. THE NEXT WEATHER
SYSTEM TO AFFECT SOUTHERN NEW ENGLAND WILL BE OVER THE WEEKEND
ASSOCIATED WITH A LOW PRESSURE SYSTEM IN THE GREAT LAKES SATURDAY.
THERE ARE DISCREPANCIES HERE AS WELL WITH THE GFS 12 TO 24 HOURS
FASTER MOVING THE LOW PRESSURE OUT OF THE GREAT LAKES AND INTO
QUEBEC.
TUESDAY THROUGH FRIDAY...HIGH PRESSURE BUILDS INTO THE REGION
BECOMING THE DOMINANT WEATHER FEATURE FOR SOUTHERN NEW ENGLAND.
MOSTLY CLEAR/SUNNY SKIES AND DRY MORE SEASONABLE WEATHER IS
EXPECTED THROUGH THIS PERIOD. AS STATED ABOVE...THE NAM DOES
BRING A LOW PRESSURE SYSTEM OUTSIDE THE BENCHMARK RESULTING IN
PRECIPITATION ACROSS SOUTHEAST MASSACHUSETTS AND RHODE ISLAND.
HOWEVER...THIS IS AN OUTLIER SOLUTION SO WILL CONTINUE WITH A DRY
FORECAST.
SATURDAY AND SUNDAY...NEXT CHANCE FOR PRECIPITATION FOR SOUTHERN
NEW ENGLAND. LOW PRESSURE MOVES INTO THE GREAT LAKES DRAPING A
WARM FRONT ACROSS THE AREA SATURDAY AND THEN TRACKING ACROSS
QUEBEC WITH A COLD FRONT TRAILING THROUGH SOUTHERN NEW ENGLAND
SUNDAY. THERE ARE SOME TIMING DIFFERENCES BETWEEN THE GFS AND THE
ECMWF...TO BE EXPECTED AT 6 AND 7 DAYS OUT...THIS TIME WITH THE
GFS RUSHING AHEAD OF THE ECMWF BY 12 TO 24 HOURS. CONFIDENCE IS
LOW...BUT ENOUGH TO INTRODUCE SOME POPS FOR THIS TIME FRAME. AT
THIS POINT...IT LOOKS LIKE IT/LL LIKELY BE SOME SORT OF WINTRY
WEATHER.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
SHORT TERM...MODERATE TO HIGH CONFIDENCE.
THROUGH 00Z...EXPECT MAINLY IFR-LIFR CIGS/VSBYS ESPECIALLY ACROSS
CENTRAL-W AND NE MA INTO S NH WHERE COLD AIR IS TRAPPED. ACROSS
SOUTHERN AREAS...MAINLY MVFR-IFR CIGS/VSBYS WITH PATCHY VFR ACROSS
CAPE COD AND THE ISLANDS. EXPECT MAINLY IFR AFTER DARK. MAY SEE
GUSTS TO 25-30 KT MAINLY ALONG S COAST...CAPE COD AND THE ISLANDS.
LLWS LIKELY WITH LOW LEVEL JET MOVING ACROSS SE MA.
TONIGHT...EXPECT MVFR-IFR CIGS/VSBYS TO CONTINUE THROUGH 04Z-
06Z...THEN CONDITIONS SHOULD START TO IMPROVE FROM W-E AS COLD
FRONT PASSES. LLWS CONTINUES THROUGH 05Z ACROSS SE MA AS LOW LEVEL
JET MOVES NE.
TUESDAY...MAINLY VFR CONDITIONS...THOUGH MVFR-IFR CIGS/VSBYS MAY
LINGER THROUGH MID MORNING OR SO ACROSS CAPE COD AND THE ISLANDS.
KBOS TAF...MODERATE TO HIGH CONFIDENCE IN TAF.
MAINLY IFR CIGS AND VFR VSBYS THROUGH DARK. IFR CIGS CONTINUING
THROUGH MOST OF TONIGHT WITH PERIODS OF MVFR-IFR VSBYS IN SHOWERS
AND PATCHY FOG. CONDITIONS IMPROVE TO VFR AROUND OR AFTER 09Z
TUESDAY.
KBDL TAF...HIGH CONFIDENCE IN TAF.
WIDESPREAD IFR-LIFR CIGS/VSBYS IN SHOWERS AND FOG. CONDITIONS
SHOULD SLOWLY IMPROVE AFTER MIDNIGHT...WITH MAINLY VFR AROUND OR
AFTER 09Z.
OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
TUESDAY NIGHT THROUGH FRIDAY...HIGH CONFIDENCE. VFR.
&&
.MARINE...
HIGH CONFIDENCE THROUGH TONIGHT.
MAINLY S-SW WINDS CONTINUE ACROSS THE WATERS THROUGH THIS
AFTERNOON. LIGHTER WINDS ACROSS EASTERN WATERS AROUND AND N OF
BOSTON HARBOR WILL INCREASE...WITH GUSTY WINDS MAINLY FROM CAPE
COD S. EXPECT GUSTS 25-30 KT THROUGH TONIGHT...ALTHOUGH LOW LEVEL
INVERSION SHOULD KEEP GUSTS FROM GETTING ANY STRONGER.
WINDS SHIFTING TO W-NW TOWARD DAYBREAK AS THE FRONT MOVES
THROUGH. OTHERWISE...PERIODS OF SHOWERS AND FOG WILL RESULT IN
RESTRICTIONS IN VISIBILITY.
OUTLOOK...TUESDAY THROUGH FRIDAY...
MODERATE TO HIGH CONFIDENCE THROUGH THURSDAY.
SEAS 5 TO 8 FEET ON THE OUTER WATERS TUESDAY WILL GRADUALLY
DIMINISH...FALLING BELOW 5 FEET BY WEDNESDAY MORNING. WIND GUSTS
AROUND 20 KTS TUESDAY WILL DIMINISH THROUGH THE DAY. SMALL CRAFT
ADVISORIES SHOULD CONTINUE INTO TUESDAY FOR SEAS. WINDS AND SEAS
REMAIN BELOW SCA CRITERIA THROUGH FRIDAY. WINDS AND SEAS BEGIN
BUILDING FRIDAY NIGHT AHEAD OF A FRONTAL SYSTEM.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST TUESDAY FOR ANZ232>235-237-
250-254>256.
SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR ANZ231-
251.
&&
SYNOPSIS...KJC/RLG
NEAR TERM...EVT
SHORT TERM...KJC
LONG TERM...RLG
AVIATION...RLG/EVT
MARINE...KJC/RLG/EVTHazardous weather outlook, Dec 10, 4:08 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
408 AM EST MON DEC 10 2012
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-110915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
408 AM EST MON DEC 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-110915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
408 AM EST MON DEC 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RLG
In the hours before
Special weather statement, Dec 10, 12:02 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1158
AM EST MON DEC 10 2012
MAZ020-101830-
SOUTHERN BRISTOL MA-
1202 PM EST MON DEC 10 2012
...BRIEFLY HEAVY RAINFALL HEADING FOR SOUTH COASTAL MASSACHUSETTS...
BE ALERT FOR MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IN
FALL RIVER AND NEW BEDFORD EARLY THIS AFTERNOON.
AT 1158 AM...SHOWERS AND SCATTERED THUNDERSTORMS WERE HEADING
NORTHEAST FROM SOUTHERN CONNECTICUT AND EASTERN LONG ISLAND.
THESE SHOWERS AND THUNDERSTORMS WILL PRODUCE RAINFALL RATES OF UP TO
ONE INCH PER HOUR AS THEY HEAD ACROSS SOUTHEAST MASSACHUSETTS
BETWEEN 1215 PM AND 130 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4172 7115 4179 7095 4163 7085 4164 7087
4159 7085 4158 7086 4163 7088 4163 7090
4165 7092 4160 7090 4159 7090 4161 7092
4157 7095 4154 7093 4150 7103
TIME...MOT...LOC 1654Z 229DEG 48KT 4152 7143
JWDSpecial weather statement, Dec 10, 1:17 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
117 PM EST MON DEC 10 2012
MAZ018>023-101900-
EASTERN PLYMOUTH MA-BARNSTABLE MA-SOUTHERN BRISTOL MA-DUKES MA-
WESTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-
117 PM EST MON DEC 10 2012
...BE ALERT FOR MINOR URBAN FLOODING THIS AFTERNOON IN SOUTHEAST
MASSACHUSETTS...
AT 110 PM...SHOWERS AND A FEW THUNDERSTORMS WERE PRODUCING HEAVY
RAIN ALONG THE SOUTH COAST...FROM NEWPORT RHODE ISLAND TO PLYMOUTH
MASSACHUSETTS.
RAINFALL RATES OF UP TO ONE INCH PER HOUR CAN BE EXPECTED NEAR
BUZZARDS BAY AND THE CAPE COD CANAL THROUGH 3 PM. THIS INCLUDES
NEW BEDFORD...DARTMOUTH...WESTPORT...WAREHAM...BOURNE AND SANDWICH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4144 7084 4154 7066 4175 7063 4174 7071
4158 7082 4165 7092 4143 7085 4153 7098
4150 7098 4141 7093 4170 7113 4207 7023
4191 7055 4176 7048 4172 7027 4172 7028
4172 7034 4171 7033 4171 7026 4177 7008
TIME...MOT...LOC 1806Z 235DEG 46KT 4159 7098
JWDFlood, Bristol
- When
- December 10, 2:28 PM EST to 3:35 PM EST
- Where
- Bristol County, New Bedford to 1 mi S of Fairhaven
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 41.630, -70.950
Flooding was reported in New Bedford on parts of Route 18, Purchase Street, and at the intersection of Rockdale, Coggeshall and Sawyer Streets. Route 18 was closed in both directions for a time because of water up to 30 inches deep flooding the roadway. The I-195 eastbound exit ramp to Route 18 South was closed for a brief time due to water covering the roadway. In Fairhaven, flooding affected Route 6 at Green Street as well as on Bridge and Spring Streets, where as much as 18 inches of water covered the road. Two cars were stranded on Adams Street after attempting to drive through the flooded roadway.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, December 10, 20121 death · 1 event
- Tornadoes in Florida, December 10, 20122 injured · $1.7 million · EF1 · 5 events
- Tornadoes and Damaging Winds in Louisiana, December 10, 2012$425,000 · EF1 · 5 events
- Tornado in Mississippi, December 10, 2012$100,000 · EF1 · 1 event
- Tornado and Damaging Winds in Alabama, December 10, 2012EF1 · 7 events
- Damaging Winds in Alabama, December 10, 2012$20,000 · 61 kt wind · 5 events
- Winter Weather in Wyoming, December 10, 201214 events
- Winter Weather in Colorado, December 10 to 11, 201211 events
- High Surf in Hawaii, December 10 to 23, 20128 events
- Dense Fog in West Virginia, December 10, 20126 events
- Ice Storm in Idaho, December 10, 20121 event
- Damaging Wind in Florida, December 10, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427004.